North Carolina, 2025

Lightning Strike in North Carolina, July 26, 2025

July 26, 2025 · NWS ILM · 1 event in 1 county or zone

Lightning struck a home in Bolivia, NC causing it to catch fire with significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a home in Bolivia, NC causing it to catch fire with significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 26, 1:07 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 1:07 PM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
207 PM EDT Sat Jul 26 2025

.SYNOPSIS...
Hot high pressure will continue this heat wave well through
next week. A cold front may arrive by late Thursday or Friday
with better chances of thunderstorms and more seasonable
temperatures.

&&

.NEAR TERM /THROUGH SUNDAY/...
Unseasonably hot and humid weather continues with plenty of
sunshine and only light winds. This is courteous of a strong
ridge aloft over the Southeast persisting through Sunday.
Extreme Heat Warning remains in effect for this weekend (and has
been extended through Monday). Low temps tonight in the upper
70s/near 80 will provide little relief to the heat. Highs Sunday
will again be near, or exceed, 100F (away from immediate
coast), aided by westerly low level downslope flow. Elevated
dewpoints in the 70s will produce heat indices of 110-113F for
Sunday afternoon and an extreme HeatRisk.

As far as precipitation goes, the dry air aloft and subsidence
associated with the strong ridge will hinder shower production.
Piedmont trough, pinned sea breeze, and high dewpoints could
still produce a few scattered showers this afternoon and again
Sunday (if lift can break through the cap), but coverage and
duration of any showers is expected to be limited.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
An Extreme Heat Warning will remain in effect through Monday
evening due to heat indices reaching ~110-115 degrees. Dry
weather will continue through Sunday night with some uncertainty
into Monday afternoon due to convection. Interrogating the CAMs
that go out that far, it looks like the main area for
showers/storms will be isolated to scattered convection with the
sea breeze. However, there does appear to be some support from
aloft that will make its way around the ridge. This would work
to increase coverage of showers/storms, but the spotty nature of
it makes me feel like we'll see little in the ways of relief
from the heat. Activity should overall decrease through Monday
evening with mostly dry conditions away from the coast Monday
night, the lingering showers making it slightly cooler than
Sunday night. Lows in the upper 70s/lower 80s Sunday night and
mid/upper 70s Monday night. Highs nearing 100 for Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The ridge will start to break down through the long term period
with several more small scale disturbances posed to move
through aloft. Into midweek, a Midwestern storm system will
begin to push towards the area with the ridge further breaking
down as areas of low pressure cut into it. With the increased
support aloft increasing rain chances, Heat Advisories (105F
heat index) may return through late week. Towards the end of the
week the system should bring a cold front to us with a trough
aloft, with the probability of seeing 90 degree highs dropping
significantly into the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions continue under strong ridging aloft. Diurnal
cumulus clouds during the day around 6-7 kft and clear skies at
night. Winds remain relatively light and variable, with slightly
enhanced southerly winds through this evening along immediate
coastline with sea breeze.

Extended Outlook... Predominantly VFR with brief restrictions
possible in isolated to scattered convection, mainly with the
sea breeze and Piedmont trough inland. Increasing coverage of
showers/storms Thursday with an approaching front could lead to
a greater likelihood of restrictions.

&&

.MARINE...
Through Sunday...Benign marine conditions continue with Bermuda
high pressure offshore and Piedmont trough inland. Winds
generally out of the southwest around 10 kts. Seas around 2 ft
prevail through Sunday, combination of SE swell and S wind wave.

Sunday Night through Thursday...Benign marine conditions with SW
winds becoming a bit more southerly with the afternoon sea breeze.
Speeds generally AOB 10 kts increasing to around 15 kts late
Thursday with the approach of a frontal system. Seas 1-2 ft with a
ESE 1 ft swell at 8-9 seconds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Extreme Heat Warning until 8 PM EDT Monday for NCZ087-096-099-
     105>110.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Sunday for NCZ107.
SC...Extreme Heat Warning until 8 PM EDT Monday for SCZ017-023-024-
     032-033-039-054>056-058-059.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...VAO
MARINE...VAO/LEW
Hazardous weather outlook, Jul 26, 12:23 PM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
123 PM EDT Sat Jul 26 2025

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-271730-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
123 PM EDT Sat Jul 26 2025

...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Heat Warning.

Heat Advisories are possible for heat indices of 105 degrees or
greater Tuesday through Thursday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-271730-
Inland New Hanover-
123 PM EDT Sat Jul 26 2025

...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Heat Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Heat Warning.

Heat Advisories are possible for heat indices of 105 degrees or
greater Tuesday through Thursday next week.

Minor coastal flooding along the lower Cape Fear River is likely to
continue through Monday, mainly during each overnight high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-271730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
123 PM EDT Sat Jul 26 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 4:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
527 PM EDT Sat Jul 26 2025

NCZ099-109-262145-
Inland Brunswick NC-Columbus NC-
527 PM EDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRUNSWICK AND
EASTERN COLUMBUS COUNTIES THROUGH 545 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delco, or 11 miles northwest of Leland, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwest, Batarora, Bishop, Town Creek, Freeman, Delco, Riegelwood,
Winnabow, and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 7831 3432 7833 3436 7821 3435 7819
      3436 7816 3435 7816 3415 7804
TIME...MOT...LOC 2126Z 332DEG 23KT 3430 7820

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHK

The radar

The Wilmington radar (KLTX), 21 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brunswick

When
July 26, 5:30 PM EST
Where
Brunswick County, 2.58 mi WSW of Piney Grove
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
34.042, -78.214

Lightning struck a home in Bolivia, NC causing it to catch fire. Damage to the home was significant and all of the homeowner's belongings were lost.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267743.